Reducing Epilepsy Drug Dosage May Lower Chance of Birth Defects

Share

Pregnant BellyMany women on medication for epilepsy find the desire to begin a family can be absolutely terrifying because of the high risk of having a child with a range of disabilities or malformations. But, researchers in Australia have found a possible solution that may give epileptic women greater chances of having a healthy and happy child.

The research, published in the September 2013 issue of Neurology by The Royal Melbourne Hospital, found a link between high doses of the common epilepsy drug valproate and increased risk of having a child with spina bifida or hypospadias.

The study was lead by epilepsy specialist and Head of the Department of Medicine at The University of Melbourne, Professor Terry O’Brien, who told Medical Xpress there is a rising concern among clinicians, parents, and families about the risk of birth defects and mothers taking valproate.

“Previous studies have shown a strong relationship between the dose of valproate taken and the risk of the child having a birth defect. However, for many women valproate is the only drug that will help control their seizures,” O’Brien said. “Through our research, we now know that by reducing the dose taken in the first trimester of pregnancy, the risk of having a baby with spina bifida or hypospadias will be greatly reduced.”

Spina bifida is a birth defect related to the spine and spinal cord. It occurs in utero within the first three months of pregnancy and there is no cure. Hypospadias is a birth defect of the penis, however there is a surgical treatment.

Lowering the dose of valproate did not lower the risk for all birth defects, however. O’Brien noted that defects such as cleft palates and heart defects were still common in patients regardless of the dosage administered.

Tags: , , , , ,

No comments yet.

Leave a Reply